Alert archive / South Carolina / Small Craft Advisories in 2021
Small Craft Advisory 42, NWS Charleston, SC
NWS Charleston, SC issued this small craft advisory at May 28, 2021, 10:04 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2021, 10:04 PM EDT (02:04 UTC)
- Expired
- May 29, 2021, 8:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted.
124 WHUS72 KCHS 290204 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 1004 PM EDT Fri May 28 2021 AMZ350-291015- /O.NEW.KCHS.SC.Y.0042.210529T0204Z-210529T1200Z/ Waters from South Santee River to Edisto Beach SC out 20 NM- 1004 PM EDT Fri May 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and seas 3 to 5 ft. * WHERE...South Santee River to Edisto Beach out 20 NM. * WHEN...Until 8 AM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
324 WHUS72 KCHS 290406 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 1206 AM EDT Sat May 29 2021 AMZ350-291200- /O.CON.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/ Waters from South Santee River to Edisto Beach SC out 20 NM- 1206 AM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Southwest winds 20 kt with gusts up to 25 kt and seas 3 to 5 ft. * WHERE...South Santee River to Edisto Beach out 20 NM. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
532 WHUS72 KCHS 290552 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 152 AM EDT Sat May 29 2021 AMZ330-291200- /O.EXA.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/ Charleston Harbor- 152 AM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and waves 1 to 2 feet. * WHERE...Charleston Harbor. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ AMZ350-291200- /O.CON.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/ Waters from South Santee River to Edisto Beach SC out 20 NM- 152 AM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Southwest winds 20 kt with gusts up to 25 kt and seas 3 to 5 ft. * WHERE...South Santee River to Edisto Beach out 20 NM. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
121 WHUS72 KCHS 290718 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 318 AM EDT Sat May 29 2021 AMZ330-291200- /O.CON.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/ Charleston Harbor- 318 AM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and waves 1 to 2 feet. * WHERE...Charleston Harbor. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ AMZ350-291200- /O.CON.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/ Waters from South Santee River to Edisto Beach SC out 20 NM- 318 AM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Southwest winds 20 kt with gusts up to 25 kt and seas 3 to 5 ft. * WHERE...South Santee River to Edisto Beach out 20 NM. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
496 WHUS72 KCHS 291133 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 733 AM EDT Sat May 29 2021 AMZ330-291245- /O.EXP.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/ Charleston Harbor- 733 AM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... $$ AMZ350-291245- /O.EXP.KCHS.SC.Y.0042.000000T0000Z-210529T1200Z/ Waters from South Santee River to Edisto Beach SC out 20 NM- 733 AM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at May 28, 8:03 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 28, 8:03 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Charleston SC 803 PM EDT Fri May 28 2021 .SYNOPSIS... A cold front will push through the area Saturday night, followed by high pressure from the north into the middle of next week. The high will then move further offshore late in the week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Early this evening: Radar imagery shows the sea breeze steadily moving inland with a cumulus field that has almost completely dissipated. Some high clouds are starting to stream in, associated with a line of convection across Alabama and north Georgia. The overnight is expected to be dry, though diminishing showers could approach the far inland zones around sunrise. Forecast rain chances do increase in this area late, but are held in the 20 percent range across Allendale, Screven, Jenkins, Bulloch, and Candler counties. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Saturday and Saturday night: A deep, but positively tilted trough will develop across the Ohio and Tennessee Valley Saturday, then move into the area at night as it becomes more neutrally oriented. At the surface, a northeast to southwest aligned cold front will drift through the Southeast, reaching the forecast area during the evening, and passing offshore before midnight. The front has a slow progression into and through the area initially since it is generally parallel to the flow aloft, and there is expected to be at least one wave of low pressure forming along the front over the Midlands and/or Pee Dee of South Carolina. While we can't rule out a few showers and t-storms along the northwest tier early on with a weak short wave, much of the morning will be under the influence of subsidence and NVA in wake of this feature. The better chances for convection will come in the afternoon and the evening, as the front draws a little closer and there is the interaction of boundaries with the sea breeze that looks to reach close to or a bit east of the I-95 corridor. Deep layered shear isn't overly impressive and MLCAPE looks to be only around 1000-1500 J/kg. Given quite a bit of dry air above 600- 700 mb, the strength of the updrafts will be somewhat curtailed. Thus we have gone no higher than 40% PoPs. But it looks to be the first rainfall for many places in over two weeks, albeit generally less than 1/4 inch. Where there is an interaction of boundaries the updrafts could tap into some of that drier mid level air, and maybe result in an isolated non-zero severe risk. Convection will wane quickly from west to east at night, as the cold front pushes into the ocean, and a post-frontal trough moves in the South Carolina counties overnight from the north. Temperatures look to peak close to 90F everywhere inland from the barrier islands, and with the arrival of a somewhat cooler and drier air mass after midnight, lows will fall to the upper 50s and lower 60s most places inland; middle 60s along the coast. Sunday through Monday: The trough aloft passes through on Sunday and is followed by zonal flow on Monday. Simultaneously at the surface, high pressure builds from the north Sunday, then shifts into the immediate Atlantic waters Monday. The lack of forcing and moisture will preclude any mention of rainfall. It's a noticeable change in air mass from what we've recently had, and the resulting temperatures will end up below climo. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... High pressure building near the coast and over the Atlantic will block any upstream cold fronts from getting this far southeast through the entire week. The zonal flow aloft will temporarily give way to ridging, before the next trough develops far to the west and northwest Thursday and Friday. The first half of the week looks to have minimal forcing for ascent and/or moisture, but some better forcing and moisture arrive by later in the week. For now we have no rainfall in the forecast through Tuesday night, small chances Wednesday along the sea breeze, then higher chances Thursday and Friday. Thermodynamics and shear aren't that impressive, so the severe potential looks quite low at this stage. Temperatures will climb to near or even slightly above climo given 850 mb temperatures and low level thickness near or above average for early June. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR conditions are expected to prevail through 00z Sunday. The main forecast challenge will be the potential for showers and thunderstorms Saturday afternoon. Isolated to scattered showers and thunderstorms are anticipated across the area, but confidence in direct impacts is low. For now, have introduced a VCSH at KCHS, KJZI, and KSAV beginning around 18-19z. Can't rule out some brief reductions in visibility as showers and thunderstorms pass through, but details including timing and likelihood will have to be worked out with subsequent TAF issuances. Southwest winds could gust up to around 20 knots in the afternoon. Extended Aviation Outlook: VFR conditions are expected to prevail. Diurnal convection could occur Wednesday, mainly on the sea breeze. && .MARINE... The southwest gradient over the nearshore SC waters tightens a bit tonight as a front approaches. Our current forecast keeps gusts just below 25 kt so we have opted not to issue an SCA for tonight. Saturday: The pressure gradient will tighten between the sub- tropical ridge and an upstream cold front through the day. That along with a boost from the sea breeze will push winds close to advisory levels in Charleston Harbor and on the Charleston County Atlantic waters during the late morning and afternoon. On average winds will be SW at 15 or 20 kt, with gusts as high as 25 kt or so, especially over AMZ330 and AMZ350. Seas will hold around 3 to 5 feet, and highest on the Charleston County ocean waters. Mariners should remain alert for isolated to scattered t-storms moving in late in the day and during the evening hours. Saturday night: The cold front will move through the marine area early at night, clearing the local waters by 06Z. This is followed by a weak post-frontal trough from the north late at night over the South Carolina zones. Winds will shift from SW early on to the W and NW behind the cold front, then clock further around to the NW and N with the trailing trough. Any lingering 25 kt gusts in the evening will come to an end, and winds and seas will stay below advisory thresholds thereafter. Sunday through Wednesday night: High pressure will dominate conditions as it builds in from the north early in the week, and eventually slide into the ocean and gradually further offshore with time. No advisory conditions appear to occur through the entire forecast period. Rip Currents: Although there is some question as to how much swell energy will reach the beaches, given that it is a holiday weekend and to better "mesh" with WFOs ILM and JAX, we opted for a Moderate Risk of Rip Currents at all beaches Saturday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...33 LONG TERM...33 AVIATION...BSH/33 MARINE...JRL/33
Hazardous weather outlook, May 28, 3:38 PM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 338 PM EDT Fri May 28 2021 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-291945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 338 PM EDT Fri May 28 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-291945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 338 PM EDT Fri May 28 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:28 PM EDT | Small Craft Advisory | CHS | 3 hr |
Nearby
Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.